Successful Treatment of a Lichenoid-Like Granulomatous Reaction to Purple Tattoo Pigment With Intralesional Kenalog

June 2015 | Volume 14 | Issue 6 | Case Report | 638 | Copyright © 2015

Stephanie Feldstein MDa and Jared Jagdeo MD MSb,c,d

aSchool of Medicine, University of California, San Diego, CA
bDepartment of Dermatology, University of California Davis, Sacramento, CA
cDermatology Service, Sacramento VA Medical Center, Mather, CA
dDepartment of Dermatology, State University of New York Downstate Medical Center, Brooklyn, NY

Abstract

Tattoo reactions can be clinically challenging to diagnose and treat. We present a case of a biopsy-proven granulomatous reaction to purple tattoo ink that clinically mimicked lichen planus. This reaction was successfully treated with one course of intralesional kenalog (ILK), with no recurrence six months after treatment. To our knowledge, this is the first report of a granulomatous tattoo reaction appearing clinically like lichen planus, and one of the few reports of a reaction to purple tattoo pigment. It highlights the importance of biopsying tattoo-related dermatoses prior to treatment in order to confirm the diagnosis. It also illustrates how a minimally invasive technique utilizing ILK to treat a granulomatous tattoo reaction can result in excellent dermatologic, cosmetic, and symptomatic outcomes. Based on this therapeutic success, we believe treatment with ILK injections should be attempted before more invasive modalities such as excision or laser therapy.

J Drugs Dermatol. 2015;14(6):638-640.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 62-year-old man presented to dermatology for a pruritic rash confined to the purple pigment in his tattoo that had started three years previously. Aside from being Hepatitis C positive, he was otherwise in excellent health. His only medication was sildenafil citrate, which he used occasionally. He also endorsed a penicillin allergy. On physical exam, there were several flat-topped, violaceous, polygonal papules coalescing into plaques in the purple areas of his tattoo (Figure 1), clinically resembling lichen planus. A biopsy was taken which showed granulomatous dermatitis with tattoo pigment deposition. He had previously been prescribed fluocinonide 0.05% ointment, which had no effect on the lesions. After discussion of the risks, benefits, and alternatives to therapy, the patient was treated with 0.6 mL of 2.5 mg/mL intralesional kenalog (ILK) to all lichenoid-like areas except those overlying the nerves, blood vessels, and tendons on the ventral forearm. Six weeks later, the reaction had resolved entirely in the treated areas with good cosmetic outcome, with no areas of atrophy, no hypopigmentation or depigmentation, and no structural changes to the aesthetic integrity of the tattoo (Figure 2). At six-month follow up, no recurrence of these lesions was seen.

DISCUSSION

A variety of different types of tattoo reactions have been described, including infectious, allergic, lichenoid, photoallergic, granulomatous, and pseudolymphomatous.1 Lichenoid reactions are the most commonly reported non-hypersensitivity inflammatory tattoo reactions.2 These reactions are thought to be due to a T-cell-mediated delayed hypersensitivity that stimulates a graft-versus-host response.3,4 They can occur any time from weeks to years after the tattoo is placed.5 Clinically, flat-topped violaceous polygonal papules and plaques characteristic of lichen planus are seen. Lesions may be verrucous, characteristic of hypertrophic lichen planus.6 There have also been reports of lichenoid tattoo reactions secondarily generalizing to other parts of the body over a period of months to years.2

Granulomatous tattoo reactions appear clinically as scaly erythematous papules and plaques in areas limited to tattoo ink.7 Histopathologically, they can be divided into foreign body and hypersensitivity reactions. Foreign body reactions are characterized by pigment-containing giant cells, and hypersensitivity reactions by a deficiency of these cells.8 Granulomatous reactions have been reported to occur anytime from weeks to years after tattoo placement, and can be the first clinical sign of sarcoidosis.9 To our knowledge, this is the first report a granulomatous tattoo reaction appearing clinically like lichen planus.

Both lichenoid and granulomatous tattoo reactions are most commonly found in areas of red pigment.3 This predilection has been attributed to mercury sensitivity from red mercuric sulfide (cinnabar).10 However, these reactions can also occur in red pigment not containing cinnabar,4 and may represent a reaction to sienna/red ochre, cadmium red, and organic vegetable dyes.3 Lichenoid and granulomatous reactions have also been reported in black and blue-black tattoo ink.11-12 While our

↑ back to top


Related Articles